''
Man thinking about intimacy with his partner and doctor holding a needle

Lupron & Sexual Side Effects

For a few months now, I’ve been reading your comments on our Facebook page. There’s been considerable interest in the sexual side effect of medication/treatments and the issues they’ve caused for many men. The one name that seems to appear over and over again is Lupron. This prescribed treatment for prostate cancer (PC) may be good at what it does. However, it also seems to cause a serious impact of the quality of life for those men (and women) who take this medication.

What are Lupron's side effects?

Some of the more prominent side effects include:

So, let's take a look at Lupron. What does it do and are there any possible solutions to the sexual side effects?

What is Lupron?

Lupron (leuprolide acetate) is an injectable hormone used in men to treat PC, endometriosis in women and early-onset puberty in children. Simply, it tells the brain to make the testicles/ovaries to stop creating sex hormones. One resource said, “In effect, the drug is a form of medical castration”1. In men, Lupron decreases the level of testosterone to ‘starve’ prostate cancer.

Quality of life on hormone therapy

Here, I'd like to make 2 quick points. First, I’d like to mention the general quality of life for those who are taking Lupron. If you’re not having any side effects and your PC treatment is working, that is excellent news. If you’re suffering from side effects of Lupron, how is your overall quality of life? While the medication is doing its job, is it making your life miserable? From what I have read about Lupron from the men on this site, something is not right. Yes...this medication is saving your life but at what cost?

Secondly, with any medication, you should ask the doctor to tell and explain the side effects. Most medications come with the fold-out sheet, written in 2-font, that is tough on the eyes to read and comprehend, which explains all the side effects. You should ask the doctor about the major side effects and what said medication will do to various aspects of your life (i.e. sex life). This way, you can make an informed decision and ask about other available treatments.

More on this topic

Removing a piece of a man’s “sexuality” can have major mental and physical repercussions, including an effect on his relationship and lover. From reading the comments here, I read too many times where the lover didn't want to stay with “a man who cannot perform” sexually. Treating cancer is one thing, losing a marriage/relationship is another.

Talk to your doctor

If you hear your doctor say he/she is going to prescribe Lupron as your treatment, ask your doctor questions. If Lupron is the best treatment option for your specific type of PC, I’d follow their guidance. I still believe an educated patient is a happier patient. Also, ask how long you will have to be on it. While I’m not telling you to second guess their treatment decision, it's fair to ask for an alternative or other option.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.